Background: A 39-year-old male with multiple myeloma was admitted for treatment with melphalan and autologous stem cell reinfusion. He presented with hypokalemia and hyperchloremic non-anion-gap metabolic acidosis with a high urinary pH. He also had hypomagnesemia, hypophosphatemia, hypouricemia, proteinuria and glucosuria. The patient subsequently developed polyuria with a low urine osmolality, hypernatremia and, finally, acute renal failure. Investigations: Physical examination, blood and urine analyses, kidney biopsy and tonicity balance. Diagnosis: Fanconi syndrome with proximal (type II) renal tubular acidosis caused by myeloma kidney. Renal tubular acidosis was complicated by probable nephrogenic diabetes insipidus and acute renal failure. Management: Potassium supplementation, sodium bicarbonate therapy, intravenous fluid therapy and dialysis.

, , , ,
doi.org/10.1038/ncpneph0424, hdl.handle.net/1765/37126
Nature Clinical Practice Nephrology
Erasmus MC: University Medical Center Rotterdam

Hoorn, E., & Zietse, B. (2007). Combined renal tubular acidosis and diabetes insipidus in hematological disease. Nature Clinical Practice Nephrology (Vol. 3, pp. 171–175). doi:10.1038/ncpneph0424